icon star paper   Articles  
Back grey_arrow_rt.gif
Serious Bradyarrhythmia That Was Possibly Induced by Lopinavir-Ritonavir in 2 Patients with Acquired Immunodeficiency Syndrome
  Clinical Infectious Diseases 2002;35:488-490
Yoshimi Kikuchi, Ikumi Genka, Azumi Ishizaki, Keishin Sunagawa, Akira Yasuoka, and Shinichi Oka AIDS Clinical Center, International Medical Center of Japan, Tokyo
We describe 2 patients with acquired immunodeficiency syndrome who had potentially fatal bradyarrhythmia that occurred shortly after commencement of antiretroviral therapy. Lopinavir-ritonavir was the only drug that both patients were using.
Lopinavir-ritonavir is an effective option for the treatment of HIV type 1 (HIV-1)infected individuals. However, we experienced 2 cases of serious bradyarrhythmia that were possibly induced by lopinavir-ritonavir.
Lopinavir-ritonavir is an effective option for the treatment of HIV type 1 (HIV-1)infected individuals. However, we experienced 2 cases of serious bradyarrhythmia that were possibly induced by lopinavir-ritonavir.
Case report. A 22-year-old patient with hemophilia and HIV-1 infection was admitted to our hospital (International Medical Center of Japan, Tokyo) for salvage therapy for HIV-1 infection on 23 March 2001. The patient was also known to be infected with hepatitis B virus and hepatitis C virus (HCV). He was treated with trimethoprim-sulfamethoxazole, and coagulation factor VIII was administered as needed. At admission, the patient's CD4 cell count was 9 cells/L and his HIV-1 load was 170,000 copies/mL. Since 1994, the patient had been treated aggressively with various antiretroviral drugs, including zidovudine, didanosine, stavudine, zalcitabine, saquinavir, nelfinavir, abacavir, efavirenz, and amprenavir.
On 27 March, the patient began receiving 3 MIU of IFN-a 3 times per week, and the dosage was subsequently increased to 6 mIU 3 times per week. Ribavirin (400 mg b.i.d.) was added during the second week of IFN-a therapy. The patient's clinical status improved in the subsequent 4 weeks. The patient began receiving treatment with lopinavir-ritonavir (400 mg/100 mg b.i.d.) and didanosine (400 mg q.d.) on 20 April. However, the patient complained of nausea and general malaise after receiving the first dose of lopinavir-ritonavir, and he felt chest discomfort 2 h after receiving the fourth dose of lopinavir-ritonavir (on day 2 of treatment). An electrocardiogram showed complete atrioventricular block. The serum electrolyte and creatine kinase levels were normal. All medications were discontinued except for trimethoprim-sulfamethoxazole. Complete atrioventricular block improved after the patient received an injection of atropine sulphate and a B-stimulant. The response to a challenge with lopinavir-ritonavir and didanosine was examined 50 days after the aforementioned episode of atrioventricular block. At that time, the patient was receiving only trimethoprim-sulfamethoxazole and the B-stimulant. Chest pain and palpitation occurred 10 h after the patient received the fifth dose of lopinavir-ritonavir. Electrocardiography performed at that time revealed Mobitz type I, second-degree atrioventricular block.
The second patient was a 60-year-old man with hemophilia and HIV-1 infection who was referred to our hospital for salvage therapy for HIV-1 infection on 11 September 2001. At admission, HCV infection, diabetes mellitus, duodenal ulcer, and idiopathic thrombocytopenia were diagnosed. At that time, the CD4 count was 36 cells/L and the HIV-1 load was 3300 copies/mL. The patient had been treated aggressively with zidovudine, didanosine, stavudine, indinavir, and abacavir since 1995. After admission to the hospital, he was treated with sodium rabeprazole (a proton pump inhibitor), carbazochrome sodium sulfonate and tranexamic acid (for idiopathic thrombocytopenia), insulin replacement, and coagulation factor VIII, as required, in addition to zidovudine and abacavir.
On 12 September, antiretroviral therapy was switched to abacavir (300 mg b.i.d.), efavirenz (600 mg q.d.), and lopinavir-ritonavir (500 mg b.i.d.). The next morning, the patient was not able to take lopinavir-ritonavir because of dizziness induced by efavirenz that he had taken the preceding night. Subsequently, the patient felt sick, and bradycardia was documented 15 h after the patient received the most recent dose of lopinavir-ritonavir. An electrocardiogram showed sinus arrest with junctional escape rhythm. Serum electrolyte and creatine kinase levels were normal, and there were no signs of ischemic heart disease at this time. Consequently, all antiretroviral therapy was discontinued. Despite the administration of atropine sulphate and B-stimulant, arrhythmia persisted for 20 h after the discontinuation of antiretroviral therapy.
Discussion. Both patients had no history of cardiac disease (including congenital abnormality), electrocardiograms obtained at admission showed normal sinus rhythm, and there was no family history of arrhythmia or sudden death. Direct infection of myocardial cells by HIV-1 [1] and cardiac muscle toxicity caused by reverse-transcriptase inhibitors [2] have been reported elsewhere. The common clinical features of the 2 cases were advanced-stage HIV-1 infection, HCV infection, and a long history of receiving antiretroviral therapy, especially with reverse-transcriptase inhibitors. How these clinical features were involved in the adverse events is unknown at present. Lopinavir-ritonavir is widely used in salvage therapy for HIV-1 infection [3] because of its strong antiretroviral activity and favorable pharmacokinetic properties [4]. In the first patient, we initially thought that the arrhythmia was caused by IFN-, but the cause was determined to be either lopinavir-ritonavir or didanosine by a challenge test that involved the latter drugs. For the second patient, a challenge test was not performed. However, sinus arrest was documented shortly after the patient received combination therapy with lopinavir-ritonavir, abacavir, and efavirenz. The only common drug for the 2 patients was lopinavir-ritonavir.
Although the type of arrhythmia noted was different between these patients, to our knowledge, this is the first report of potentially fatal bradyarrhythmia that was possibly related to use of lopinavir-ritonavir. One can speculate that lopinavir-ritonavir had a toxic effect on cells in the sinus and/or atrioventricular node. The mechanism for this adverse event has yet to be elucidated in detail. As of July 2002, lopinavir-ritonavir has been prescribed to 80 patients at our ambulatory clinic. We noted the bradyarrhythmia in these 2 patients because they were hospitalized at the commencement of therapy. Special attention should be directed toward signs of arrhythmia that appear shortly after patients start receiving therapy that contains lopinavir-ritonavir.
  icon paper stack View Older Articles   Back to Top   www.natap.org